Alert archive / Alabama / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 71, NWS Huntsville, AL

April 22, 2005Jackson County, Madison County, Alabama

NWS Huntsville, AL issued this severe thunderstorm warning at Apr 22, 2005, 6:00 PM CDT for Jackson County, Madison County, Alabama. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 22, 2005, 6:00 PM CDT (23:00 UTC)
Expired
Apr 22, 2005, 6:45 PM CDT
In force
45 min
Issued by
NWS Huntsville, AL
Area
Counties, with a storm outline in the text

Counties Jackson County, AL, Madison County, AL

The radar

The Northeast Alabama radar (KHTX), 25 km from the middle of the area, began a volume at 23:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 22, 3:35 PM CDTSevere Thunderstorm WatchSPC5 hr
Apr 22, 5:40 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.0 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2005-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 280 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2005-04-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 162 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
280 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
1102 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
162 m²/s²
0-3 km storm-relative helicity
142 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 22, 2:27 PM CDT, 3 hours 33 minutes earlier.

Area forecast discussion, Apr 22, 2:27 PM CDT, 3 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
227 PM CDT FRI APR 22 2005

.DISCUSSION...
FORECAST FOCUS WAS ON THE SHORT TERM SEVERE WX THREAT AND WIND
FORECAST ON SATURDAY...WITH PLENTY OF MODEL INCONSISTENCY IN THE
EXTENDED.

CONVECTIVE INITIATION IS STRUGGLING TO BEGIN IN NW ALABAMA PER
RSO IMAGERY. CONVERGENCE IS SEVERELY LACKING SO FAR.  A W-SW FLOW
AHEAD OF THE PRE-FRONTAL TROF CONTINUES. THE 18Z ANALYSIS SHOWED
THE TROF POSITION JUST E OF KMEM WHERE THE DEW POINT DROPPED TO
47F. HOWEVER...PRESSURE FALLS ARE BEGINNING TO INDUCE CONSIDERABLE
BACKING OF SFC WINDS ACROSS MS TO A MORE SOUTHERLY DIRECTION. WE
FEEL THIS MAY INCREASE CONVERGENCE AS THE STRONG COLD FRONTAL PUSH
ARRIVES AFTER 21Z. 12Z NAM AND 15Z RUC SHOW STRONG DPVA AND 7H
COLD ADVECTION 21Z-00Z...SO I FEEL SYNOPTIC SCALE LIFT WILL BE
SIGNIFICANT ENOUGH TO OVERCOME LACK OF LOW LEVEL CONVERGENCE. THIS
MAY OCCUR RIGHT ALONG THE I-65 CORRIDOR.  THE AIRMASS IS PLENTY
UNSTABLE PER 18Z SOUNDINGS AT KOHX AND A RECENT LAPS SOUNDING AT
KMSL...WITH STEEPENING LAPSE RATES.  WBZ HEIGHTS WILL CRASH BY
LATE AFTERNOON INTO EARLY EVENING...WITH HAIL LIKELY EASY TO COME
BY. WE STILL SEE A DAMAGING WIND THREAT CONSIDERING THE INCREASING
WIND PROFILE. OKOLONA HAS SEEN A MARKED INCREASE IN 500 MB FLOW TO
60KT IN THE LAST COUPLE OF HOURS.

AFTER THIS EVENINGS CONVECTION...OTHER FOCUS OF FORECAST IS THE
GUSTY WINDS TO DEVELOP ON SATURDAY. DIV-Q...POSITION OF THE 5H
VORT...AND LOW-MID LEVEL JETS LINING UP...ALL POINT TO A GUSTY
DAY. SUSTAINED WINDS OF 20-25KT...GUSTING TO 35KT...ARE SUPPORTED
BY FORECAST SOUNDINGS SHOWING STEEP LOW LEVEL LAPSE RATES UP TO
750 MB. AT THIS POINT...THE THREAT OF FROST APPEARS LOW SATURDAY
NIGHT DUE TO THE PRESSURE GRADIENT REMAINING CONSIDERABLE. WINDS
SHOULD STAY OVER 10KT MUCH OF THE NIGHT. I SUSPECT MONDAY MORNING
TO HAVE A MUCH HIGHER THREAT OF PATCHY FROST...ESPECIALLY IN LOW
LYING SHELTERED LOCATIONS.
&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    49  58  35  58 /  40  10   0   0
SHOALS        48  59  35  59 /  10  10   0   0
CULLMAN       50  59  36  58 /  40  10   0   0
FAYETTEVILLE  47  58  34  57 /  30  10   0   0
FT PAYNE      49  59  35  56 /  70  10   0   0

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

KULA
Hazardous weather outlook, Apr 22, 12:48 PM CDT, 5 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1248 PM CDT FRI APR 22 2005

ALZ001>010-016-TNZ076-096-097-230230-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
1248 PM CDT FRI APR 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PARTS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...(THROUGH TONIGHT)...

A COLD FRONT WILL APPROACH AND MOVE THROUGH THE TENNESSEE VALLEY BY
LATE THIS AFTERNOON AND EARLY THIS EVENING. THE ATMOSPHERE WILL
CONTINUE TO DESTABILIZE AHEAD OF THE FRONT AS SUNSHINE RETURNS
BEHIND THE DEPARTING RAIN/CLOUD SHIELD FROM EARLIER THIS MORNING. A
BROKEN LINE OF THUNDERSTORMS WILL BEGIN TO DEVELOP ALONG THE FRONT
BY MID TO LATE AFTERNOON. THERE IS STILL SOME UNCERTAINTY WITH
RESPECT TO EXACTLY WHERE THE THUNDERSTORMS WILL BEGIN TO DEVELOP.
HOWEVER...PRESENT INDICATIONS SUGGEST THAT THE LINE WILL BEGIN TO
DEVELOP FROM MIDDLE TENNESSEE SOUTHWARD INTO NORTH CENTRAL ALABAMA IN
THE VICINITY OF I-65 BY 3 OR 4 PM THIS AFTERNOON. THE BROKEN LINE OF
THUNDERSTORMS WILL THEN SWEEP EASTWARD THROUGH THE REMAINDER OF
NORTHEAST ALABAMA AND SOUTHERN MIDDLE TENNESSEE THROUGH THE EARLY
EVENING HOURS AND WILL BE EAST OF THE AREA BY 8 PM.

THE PRIMARY SEVERE WEATHER THREATS CONTINUE TO BE DAMAGING STRAIGHT
LINES WINDS AND LARGE HAIL. HOWEVER, AN ISOLATED TORNADO CANNOT BE
RULED OUT ESPECIALLY DURING THE EARLY STAGES OF THE LINE
DEVELOPMENT.

.DAYS TWO THROUGH SEVEN...(SATURDAY THROUGH THURSDAY)...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

MUCH COOLER AIR WILL MOVE INTO THE AREA FOR THE WEEKEND ON GUSTY
NORTHWEST WINDS. WINDS DURING SATURDAY AFTERNOON WILL BE SUSTAINED
BETWEEN 20 AND 25 MPH WITH A FEW GUSTS UP TO 35 MPH. AS THE CENTER
OF HIGH PRESSURE MOVES CLOSER TO THE AREA SATURDAY NIGHT WINDS WILL
BEGIN TO DIMINISH AND TEMPERATURES WILL FALL TO NEAR FREEZING BY
DAYBREAK SUNDAY. PATCHY FROST WILL ALSO BE POSSIBLE SUNDAY NIGHT.

TEMPERATURES WILL RETURN TO NEAR NORMAL BY EARLY NEXT WEEK ALONG WITH
THE CHANCE OF SHOWERS AND A FEW THUNDERSTORMS.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
LIKELY THROUGH TONIGHT.

09

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 21, 8:43 PM CDTSevere Thunderstorm WarningHUNColbert, Lauderdale47 min
Apr 21, 9:20 PM CDTFlash Flood WarningHUNLauderdale3 hr
Apr 21, 9:27 PM CDTSevere Thunderstorm WarningHUNColbert, Lauderdale48 min
Apr 21, 9:40 PM CDTSevere Thunderstorm WarningHUNLawrence50 min
Apr 21, 10:10 PM CDTSevere Thunderstorm WarningHUNLauderdale50 min
Apr 21, 10:21 PM CDTSevere Thunderstorm WarningHUNLawrence, Limestone39 min
Apr 21, 10:31 PM CDTSevere Thunderstorm WarningHUNMorgan29 min
Apr 21, 11:23 PM CDTSevere Thunderstorm WarningHUNLauderdale, Limestone52 min
Apr 21, 11:38 PM CDTSevere Thunderstorm WarningHUNMadison, Morgan52 min
Apr 22, 5:25 PM CDTSevere Thunderstorm WarningHUNLauderdale35 min
Apr 22, 5:40 PM CDTSevere Thunderstorm WarningHUNLimestone50 min
Apr 22, 6:09 PM CDTSevere Thunderstorm WarningHUNDeKalb51 min
Apr 22, 6:37 PM CDTSevere Thunderstorm WarningHUNMarshall30 min
Apr 22, 6:44 PM CDTSevere Thunderstorm WarningHUNJackson31 min
Apr 22, 5:55 PM CDTSevere Thunderstorm WarningHUNMoore35 min
Apr 22, 5:56 PM CDTSevere Thunderstorm WarningHUNFranklin, Lincoln34 min
Apr 22, 6:41 PM CDTSevere Thunderstorm WarningHUNFranklin25 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.